Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Paducah, KY

May 2, 2003Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2003, 4:32 AM CDT for Carter County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 4:32 AM CDT (09:32 UTC)
Expired
May 2, 2003, 5:00 AM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Carter County, MO

The radar

The Paducah radar (KPAH), 193 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 020932
SVRPAH
MOC035-021000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF ELLSINORE...OR ABOUT 17 MILES
  SOUTHWEST OF PIEDMONT...MOVING EAST AT 35 MPH.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3698 9110 3684 9109 3684 9067 3705 9075

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:25 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 2, 2:25 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT FRI MAY 2 2003

ONGOING ELEVATED THUNDERSTORMS OVER THE OZARK MOUNTAINS ARE THE MAIN
FORECAST CONCERN EARLY THIS MORNING. STORMS ARE SUPPORTED BY
SOUTHWEST 850 MB FLOW OF 20 TO 30 KNOTS. RUC MODEL INDICATES
SHOWALTERS NEAR MINUS 4 ALONG THE ARKANSAS AND TENNESSEE
BORDERS...WITH LESSER INSTABILITY TO THE NORTH. A WEAK 500 MB
SHORTWAVE OVER THE PLAINS MAY BE CONTRIBUTING TO SOME INCREASE IN
STORM INTENSITY OVER THE PAST COUPLE HOURS. RUC MODEL INDICATES 850
MB FLOW WILL BECOME NORTHWEST BY 12Z...REDUCING ELEVATED CAPE. UNTIL
THEN...STORMS MAY CONTINUE DEVELOPING EASTWARD IN A REGION OF 850 MB
THETA-E ADVECTION. THERE IS SOME POTENTIAL FOR ISOLATED LARGE HAIL
/PER MESO DISCUSSION 678 FROM SPC/.

SURFACE FRONT WAS NEARING THE NORTHWEST EDGE OF THE FORECAST AREA AT
06Z...A LITTLE SLOWER THAN THE AVN POSITION. SINCE THE STORMS SEEM
MORE TIED TO 850 MB FEATURES...THE LOCATION OF THE SURFACE FRONT
SHOULD HAVE LITTLE EFFECT ON THE PRECIP FORECAST. WILL KEEP
SCATTERED THUNDERSTORMS IN THE FORECAST EARLY THIS MORNING MAINLY
SOUTH OF MDH/EVV LINE. NORTHWEST LOW LEVEL FLOW WILL BECOME WELL
ESTABLISHED BY 18Z...AND WEAK 500 MB SHORTWAVE WILL BE PAST THE
AREA...SO AFTERNOON FORECAST WILL BE KEPT DRY. POST FRONTAL LOW
CLOUDS ARE INDICATED BY RH TIME HEIGHT CROSS SECTIONS AND MOS
GUIDANCE. THESE CLOUDS SHOULD KEEP THE LOW LEVELS RELATIVELY COOL
AND STABLE THIS AFTERNOON. NGM/AVN MOS HIGHS ARE SIMILAR...SHOWING
ONLY SMALL TEMP RECOVERIES TODAY.

FOR TONIGHT...MODELS INDICATE GRADUAL LOW LEVEL DRYING AS THE FLOW
BECOMES NORTHERLY. PARTIAL CLEARING AND LOWER DEW POINTS SHOULD
ALLOW TEMPS TO FALL TO MORE SEASONABLE READINGS /AROUND 50./

EXPECT PLENTY OF SUN EARLY SATURDAY AS THE SURFACE HIGH PASSES JUST
NORTH OF THE FORECAST AREA. HIGHS WILL LIKELY BE AT LEAST AS WARM AS
TODAY GIVEN THE STRONG EARLY MAY SUNSHINE. CLOUDS WILL INCREASE
LATER IN THE DAY AHEAD OF THE APPROACHING PLAINS SYSTEM.

STRONG 850 MB THETA-E ADVECTION WILL DEVELOP SATURDAY NIGHT AS THE
850 MB FLOW TURNS SOUTHWEST. ELEVATED CONVECTION MAY MOVE INTO SE
MISSOURI LATE AT NIGHT...WITH SOME SHOWERS POSSIBLY AS FAR EAST AS
PAH/MDH AREAS. THE REAL SHOW WILL OCCUR SUNDAY AND SUNDAY NIGHT AS
THE SURFACE WARM FRONT CROSSES THE FORECAST AREA. AVN CONTINUES TO
INDICATE STRONG WIND FIELDS WITH THIS SYSTEM...SUPPORTIVE OF
ORGANIZED CONVECTION. THE TIMING OF THE COLD FRONT REMAINS VERY
UNCERTAIN. AVN SHOWS THE 500 MB FLOW REMAINING SOUTHWESTERLY EVEN
INTO TUESDAY...WITH THE COLD FRONT HANGING UP NEAR OR JUST NORTH OF
THE FORECAST AREA. WILL CONTINUE PRECIP CHANCES INTO TUESDAY.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 3:35 PM CDT, 12 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF ADDITIONAL THUNDERSTORMS TONIGHT. A COLD FRONT WAS
STILL WEST OF THE REGION AS OF MID AFTERNOON. THE FRONT IS EXPECTED
TO PROGRESS SLOWLY SOUTH AND EAST ACROSS THE REGION TONIGHT.
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP IN ASSOCIATION WITH
THE FRONT. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED...AS
THE ATMOSPHERE HAS STABILIZED CONSIDERABLY WITH THE PASSAGE OF THE
SHOWERS AND STORMS EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF TODAY OR
TONIGHT.

In the hours before

Local storm report, May 2, 3:44 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 AM    SCOTT CITY                MO   1.00 INCH HAIL
05/02/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 2, 4:09 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 AM    GRASSY                    MO   0.75 INCH HAIL
05/02/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 2, 4:19 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    3S MARBLE HILL            MO   0.88 INCH HAIL
05/02/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY EM DIRECTOR.  SOME
                                          OF THE HAIL WAS 0.75 INCH
                                          IN DIAMETER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:00 AM CDTSevere Thunderstorm WarningPAHBollinger30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.